Depression Drug Warning: Signs of Suicide (cont.)
FARRELL: The FDA has included adults in their advisory. I think that that is because, as I said before, children, adolescents, and adults at the beginning of this type of pharmocotherapy may exhibit some unusual behavior, agitation, or impulsivity. I don't think that the drugs, per se, as the FDA has indicated, are pushing people to suicidal ideation.
MEMBER QUESTION: Why is this warning issued now, since these drugs have been on the market for so long?
FARRELL: I think the information that was coming out of studies in England was the prime mover for having the FDA take a closer look at these drugs. This is not unusual, because we have seen this in the past; either the British or the medical authorities in the Netherlands have taken action against certain anti-anxiety drugs or drugs used for insomnia and the FDA has then taken a closer look.
MEMBER QUESTION: Are they saying that these drugs will cause suicidal ideation, even if the person has never had any in the past? I am taking Zoloft for anxiety and feel much better, now I am scared to death. I don't feel suicidal at all? So should I worry?
FARRELL: From what I have been reading in the professional journals, and from what I have been hearing from psychiatrists, there are certain pre-existing psychiatric conditions where the person would have a tendency to suicide, and these are the individuals who are at greatest risk. I think it's safe to take your drug, but I would recommend you speak to your doctor. "The belief is the drugs may energize you sufficiently to put in place a plan to suicide."
MEMBER QUESTION: Does it have to be a certain dose before this kind of reaction?
FARRELL: I believe this is really on an individual basis, and I haven't seen any references to certain dosage levels being more problematic than others. It appears that it is related to the energizing effect of the medications.
MEMBER QUESTION: Are we talking about the drugs making you more depressed and leaning towards suicide or do they make you feel better, or well enough, to think of suicide?
FARRELL: That is correctly and very well phrased. The belief is the drugs may energize you sufficiently to put in place a plan to suicide. In fact, some people, when placed on these particular medications, will experience a level of energy they have never had before, and this can place them at risk for impulsive self-harm, as can drinking alcohol when you're on these drugs.
MEMBER QUESTION: So you are saying that the drugs do not cause the thoughts of suicide; it would be the person who does? And these drugs give them the energy to carry it out; therefore those of us who have never thought of such a thing are not at the high-risk level?
FARRELL: I don't think we can make any definite statements about whether or not these medications would cause suicidal thinking, but it must be given careful consideration. I don't think there's reason for alarm here, but there is reason for concern of an appropriate nature. Your prescribing physician should be discussing this with you because of the new packaging requirements of the FDA.
MEMBER QUESTION: My daughter is 15 years old. She has been a cutter for more than two years and recently attempted suicide. She was prescribed Zoloft. Is she at a greater risk now?
FARRELL: I believe that the Zoloft was prescribed for the cutting behavior that you have mentioned. I don't believe she is necessarily at greater risk; however, I would urge you to bring this to the prescribing physician's attention.
MEMBER QUESTION: My mother is on Serzone. When she is having a bad, depressing day she sometimes takes more than the prescribed amount. Could this cause the suicidal tendencies?
FARRELL: I would be very concerned if anybody were to, on their own initiative, change their dose of any of these medications without their doctor's approval. I would also look into our drugs and herbs section on WebMD to see more about this particular drug, which, if I am recalling correctly, can have liver problems associated with it. Therefore, excessive doses could place the person at higher risk. Please have her talk to her doctor. Let me add an addendum: Many times patients confuse two classes of drugs and how they work. One class is the anxiolytics and the other is the antidepressants. Anxiolytic drugs work usually on a PRN (as needed basis) and antidepressant drugs work on raising blood levels of that particular drug. Therefore, while the antianxiety drugs can be taken when needed, the antidepressant drugs must be taken only as prescribed. You cannot take more of the antidepressants and get an immediate better effect. As a matter of fact, you can get yourself into serious trouble.
MEMBER QUESTION: I'm taking Effexor XR for anxiety and Trazadone to help me sleep. I've been feeling depressed for the past week which is very abnormal for me. I've been taking this medication for four months now. Could it be the Effexor that is causing this? I told my doctor and he has increased it again. I'm a bit worried after hearing the FDA warning. As a psych nurse, I do know warning signs and just wondered what your opinion was.
FARRELL: Once again, you might want to speak to your doctor or get a second opinion. I don't know if it could be related to the dose of medication you're taking. As a medical professional, you are obviously aware of the fact that sometimes, rather than increasing a dose of a medication, the dose should be reduced.
MEMBER QUESTION: Do you feel antidepressants should be prescribed to children?
FARRELL: I have great concerns, unless the person who does the prescribing to the child is a pediatric psychiatrist and all behavioral interventions have been tried first. Sometimes this is a phase of life that the child may be going through, or it could be related to something that is happening either in the home or in school or both.
MEMBER QUESTION: Is it a sign of depression to think about suicide, but know you will never do it because of how it will affect you family?
Get the latest health and medical information delivered direct to your inbox FREE!